Dad has PD Dementia and has got worse since taking Memantine Hydrochloride


#1
Hello all,

Signed up on the forum tonight in despair and in support of my mum. Short background of case history is that my Dad has PD and this has now developed to the Parkinson Dementia. He was diagnosed in 2002 and it has got progressively worse (since he gave up work in 2009) He has of late in the last 6 weeks become more confused and struggled to walk and move. His consultant only last week said that he would be in a nursing home within 5-10 years. Aged 69 my Mum has taken up responsibility to care for him FT and has done a fantastic job, particularly in the last few years. She is now at her wits end. In relation specifically to my question on Memantine - the consultant prescribed this drug two weeks ago - taking 1 x 10mg first thing in a morning. Initially things were OK but in the last few days it is like a dark cloud has descended. Dad has now become very very depressed, very anxious about and agitation and is struggling to move about worse than ever. His shaking is now non stop, he has now found it difficult to get to the toilet and has now got great difficulty in sleeping at night time due to him constantly needing the toilet and being unable to control the shaking in his legs and arms. Whereas before this drug was taken he would sleep in the day and for longer periods at night - the exact opposite has occurred. I am married and have a son of only several weeks old of my own so can only get to help him at limited times. Being an only one this has made me feel very guilty, in particularly to how my mum is having to take the strain of all this. Dad is now saying he feels very unwell and is adamant that he wants either me or my mum to take him to hospital. I am also getting very concerned that he saying things that he no longer wants to carry on and live with this and put the family through this any more.... :cry: He is also feeling very hot all day and night and gets no relief from either sitting in front of a fan. Taking fluids does not help as he had an almost urge for the toilet. :frowning:

I keep thinking that surely this sudden change within two weeks in the form of negative moods/additional symptom and increased shaking is too much of a coincidence - and that this tablet has had an effect. :question:

What do you think/suggest??

Any comments or suggestions are gratefully received... thank you for reading this

#2
Hi Christopher23,

Welcome to the forum!

So sorry to hear all this is happening to you and your mum. Can understand the stress somewhat as I to am an only child, also with a newborn of 8 weeks. My father passed away many years ago and now mum has PD.

HCL, from what I have read, is used to treat dementia from Alzheimer's. First thing I would ask a specialist (or a PD nurse at the helpline - see number above) is whether or not PD Dementia is treated with the same drug as Alzheimer's dementia.

Are there any positives coming from the drug? I'd also ask if the 10mg dose should be titrated. Maybe the dose is too high?

"I keep thinking that surely this sudden change within two weeks in the form of negative moods/additional symptom and increased shaking is too much of a coincidence - and that this tablet has had an effect."

I agree! Don't let anyone say it is (just) the disease progression. Obviously it appears to be more than that.

Best wishes to you and your family,
rico

#3
.
Hi, welcome to the forum.

There's quite a bit on the net about Memantine Hydrochloride if you Google about. Here are a few extracts I found in a very short time:


"Despite years of research, whether memantine has any effect in mild to moderate AD is unknown."

"...blocking the activity of the neurotransmitter glutamate. At normal levels, glutamate aids in memory and learning, but if levels are too high, glutamate appears to overstimulate nerve cells, killing off key brain cells."

"...new research has emerged that shows this drug is not effective for treatment in stopping the progression of mild to moderate Alzheimers. In a review of 3 studies covering 431 patients with mild AD and 697 with moderate AD - there was no difference in the effectiveness of the drug Memantine."

"Common adverse drug reactions include confusion, dizziness, drowsiness, headache, insomnia, agitation, and/or hallucinations. Less common adverse effects include vomiting, anxiety, hypertonia, cystitis, and increased libido."


The following link may also be of interest:

http://www.huffingtonpost.com/2011/04/12/alzheimers-drug-_n_848039.html

There certainly seems to be a lot of uncertainty about this drug. If it were me I'd be saying "Whoah, there, just a cotton-picking minute! I want this stuff checked out properly before we go any further, dude!"

Good luck,

Ray.

.

#4
Christopher23,

I am so sorry. You must feel helpless.
To be brutal, if he wants to go to hospital, he may well need to.. There would seem to be a connection between drug and decline. Do not forget, you and your mother know him best, hold on to that.
Sometimes docs. need a firm grip, often when you don,t feel like it.

Keep talking.

mrs.t.

p.s.

Ray is very methodical, visit the web site.

#5
Hello Christopher23, welcome to the forum. I'm sorry to hear of your fathers current health concerns, which appear to have been heightened by the latest medication. I would have a serious conversation with your fathers Gp,Pd nurse or Neuro. It's usually much easier to speak to the pd nurse though, however, who ever you talk to you do need to express your concerns regarding your fathers response to these meds. I think they may need looking at asap.

Please keep us informed of the outcomes.

regards
Glenchass

#6
I want to first of all thank all you that have had the time to both read my post and especially those of you that have provided your helpful reply - it has given me hope (in that this drug has caused this sudden decline and so hopefully we can 'pull' things back somewhat).

An update for you is as follows..

Dad was given an appointment with his consultants nurse. To summarise he was told that 'it was matter of fact' that his condition and symptoms (particularly the new problems of sleeping and bladder that had suddenly escalated in the two weeks that his medication had been changed) was due in her opinion simply to the dementia. Mum was told that she put my Dad back on the memory drug Memantine and ‘try and tolerate it’. The main concern for my mum was that Dad was simply not sleeping and the shakes could not control. Again the reply was - nothing can be done so just carry on. At the time of the appointment he was not shuffling and could move reasonably well. The nurse commented that you seem to be moving well enough on this occasion so are you sure you have had problems with muscle rigidity??... (not the sort of comment you want to hear when the previous night he was on his hands and knees and could not move!) :angry:

Anyway unsatisfied by the outcome of this, an appointment was made with the family GP (who I have to say has been very caring, considerate and understanding throughout all of this). The GP was disheartened by the comments of the nurse and agreed that tolerating the the new symptoms of insomnia and bladder probelms was not an option. Subsequently he has arranged for blood tests for dads prostrate and also a urine test (as he had a similar infection only 2 months ago that sent him off colour). The GP has also prescribed Temazepam but with the caution that it may not work with the medication that he is already taking. I will find out how well he slept later when I go to visit. :question:

My Mum has also noticed that the anti-depressants that the nurse had prescribed him to take last thing night have a side effect of insomnia so she is going to give him that tablet first thing in a morning (as he was originally taking until he was told to take it in the evening)

Fingers crossed an improvement will come about and that at least he can get some good sleep at night, and give him some quality of life back!


To date his medication is now as follows (with the exception of the Temazepam)

On waking: Stalevo 150mg / 1 Conazepam 500 mg
After Breakfast: Citalopram 20mg / 1 domperidone 10 mg

10:30 - 3 hours after first Stalevo: Stalevo 100mg / Fludrocortisone 100mg x 3

13:30 - Stalevo 100mg / 1 domperidone 10 mg

16:30 - Stalevo 100 mg

19:30 - Stalevo 100mg / 1 fomperidone 10 mg / 1 Citalopram 10 mg

TOTAL - Stalevo 550 mg plus 2 Madopar 62.5 Dispersable tablets when needed (which has been every day in the last 2 weeks!!


Thanks for your time in reading this. :smile:

#7
Keep us informed, won't you?